DAS28 Score Calculator: How It Works
- Tender joints (0-28)
- 5 count
- You entered
- Swollen joints (0-28)
- 3 count
- You entered
- ESR (mm/h)
- 25 mm/h
- You entered
- Patient global health (0-100)
- 40 mm
- You entered
The DAS28 score calculator estimates rheumatoid arthritis disease activity using four inputs: tender joint count (28 joints), swollen joint count (28 joints), a blood inflammation marker (ESR or CRP), and the patient’s general health rating. You enter these values and get a single number from 0 to about 9, which doctors use to classify disease activity as remission, low, moderate, or high. The tool is a standard clinical formula, not a diagnostic device—it helps monitor how well treatment is working.
Formula
The DAS28 (Disease Activity Score in 28 joints) is a composite index. The most common version uses ESR and is written as:
DAS28-ESR = 0.56 × √(TJC28) + 0.28 × √(SJC28) + 0.70 × ln(ESR + 1) + 0.014 × GH
Where:
- TJC28 = number of tender joints out of 28 examined (range 0–28)
- SJC28 = number of swollen joints out of the same 28 (range 0–28)
- ESR = erythrocyte sedimentation rate in mm/h (a blood test for inflammation)
- GH = patient global health assessment on a 0–100 mm visual analogue scale (0 = very good, 100 = very bad)
If CRP (C-reactive protein) is used instead of ESR, a different formula applies:
DAS28-CRP = 0.56 × √(TJC28) + 0.28 × √(SJC28) + 0.36 × ln(CRP + 1) + 0.014 × GH + 0.96
Both formulas give scores on the same 0–9 scale, but they are not interchangeable—you should always note which version was used.
Worked Example
Take a patient with 5 tender joints, 3 swollen joints, an ESR of 25 mm/h, and a global health score of 40 mm. Using the ESR formula:
- √(5) = 2.236 → 0.56 × 2.236 = 1.252
- √(3) = 1.732 → 0.28 × 1.732 = 0.485
- ln(25 + 1) = ln(26) = 3.258 → 0.70 × 3.258 = 2.281
- 0.014 × 40 = 0.560
- Sum: 1.252 + 0.485 + 2.281 + 0.560 = 4.578 → rounded to 4.58
The calculator returns 4.58, which matches the manual calculation. This score falls in the moderate disease activity range (see below).
How to Read the Score
The DAS28 result is interpreted using established cut-offs (for both ESR and CRP versions):
- Remission: less than 2.6
- Low disease activity: 2.6 to 3.2
- Moderate disease activity: 3.2 to 5.1
- High disease activity: greater than 5.1
A change of more than 1.2 points is considered a clinically meaningful improvement or worsening. The score is used mainly to track a patient over time—a single reading is less informative than a trend.
What the 28-Joint Count Includes
The 28 joints examined are the same in both the tender and swollen counts:
- 10 metacarpophalangeal joints (knuckles of the fingers)
- 10 proximal interphalangeal joints (middle joints of the fingers)
- 2 wrists
- 2 elbows
- 2 shoulders
- 2 knees
Joints such as the hips, ankles, and toes are not included, even though they may be affected by rheumatoid arthritis. This is a deliberate simplification—the 28-joint count is quicker to perform and still captures most of the disease activity in clinical trials and routine care.
Common Mistakes and Limitations
- Mixing ESR and CRP formulas: Using the ESR formula with a CRP value (or vice versa) gives a wrong score. Always match the formula to the blood test.
- Wrong units: ESR must be in mm/h (usually 0–100), CRP in mg/L (typically 0–10). Global health must be on a 0–100 scale, not 0–10.
- Rounding too early: Round only the final result, not intermediate steps, to avoid errors of ±0.1.
- Assuming the score is absolute: DAS28 is a composite measure; it does not capture fatigue, radiographic damage, or quality of life. It also does not account for the number of joints affected beyond 28.
The score also depends on the examiner’s skill in identifying tender and swollen joints. Different assessors may produce slightly different counts, so the same clinician should ideally perform the exam each time.
When to Use DAS28 vs. Other Measures
DAS28 is one of several validated tools for rheumatoid arthritis. Others include:
- CDAI (Clinical Disease Activity Index): Uses only joint counts and global health—no blood test. Quick but less objective.
- SDAI (Simplified Disease Activity Index): Adds CRP to the CDAI components. Slightly more precise than CDAI.
- RAPID3: A patient-reported questionnaire based on function, pain, and global health. No joint exam needed.
DAS28 is the most widely used in clinical trials and is often required for insurance coverage of biologic drugs in some countries. However, it is not a perfect gold standard—it can overestimate activity in patients with fibromyalgia (due to high tender joint counts) and underestimate it in those with isolated foot or ankle involvement.
Frequently Asked Questions
What is a normal DAS28 score?
There is no “normal” value for healthy people—the score is designed for people with rheumatoid arthritis. A score below 2.6 is considered remission, meaning the disease is not causing significant inflammation. In healthy individuals, the score would typically be very low, but it is not used as a screening test.
Can I calculate DAS28 myself?
Yes, you can, but the result is only as valid as your inputs. Joint counts require a trained examiner to reliably identify tenderness and swelling. If you are a patient, it is best to have your rheumatologist or a trained nurse perform the assessment, then use the calculator to track the score over time.
What is the difference between DAS28-ESR and DAS28-CRP?
The two versions use different blood markers—ESR or CRP—and have different constants in the formula. CRP responds faster to changes in inflammation, so DAS28-CRP may be more sensitive to short-term improvement. However, the two scores are not directly comparable; a patient may have a different classification depending on which version is used.
Why are only 28 joints counted?
The 28-joint set was chosen because it is practical and reliable. It covers the most commonly affected joints in rheumatoid arthritis (hands, wrists, elbows, shoulders, knees) and avoids joints that are hard to assess, like hips and ankles. Studies have shown that the 28-joint count correlates well with the full 66/68-joint count for tracking disease activity.
Can DAS28 be used for other types of arthritis?
DAS28 is specifically validated for rheumatoid arthritis. It is not appropriate for osteoarthritis, psoriatic arthritis, or gout, because those conditions have different patterns of joint involvement and inflammation. For other inflammatory arthritides, different composite scores like DAPSA (for psoriatic arthritis) are used.
What if my ESR or CRP is zero?
The formula uses ln(ESR + 1) or ln(CRP + 1), so a value of zero is allowed—the natural log of 1 is 0, and the term contributes nothing to the score. In practice, a zero ESR or CRP is rare in active rheumatoid arthritis, but the calculator handles it correctly.
Related
Formula used
in t | Tender joints (0-28) | count | 5 | 0 in s | Swollen joints (0-28) | count | 3 | 0 in esr | ESR (mm/h) | mm/h | 25 | 0 in gh | Patient global health (0-100) | mm | 40 | 0 out das28 | DAS28-ESR score | - | 0.56 * sqrt(t) + 0.28 * sqrt(s) + 0.70 * ln(esr + 1) + 0.014 * gh | 2
Each line is one input (in, sel, list) or one result (out: label, unit, formula, decimals). How the calculators work
Method: the standard formula for this calculation, rounded as each result states. See how the calculators work or report an error.